Alert archive / Pennsylvania / Tornado Warnings in 2018
Tornado Warning 18, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Oct 2, 2018, 6:10 PM EDT for Westmoreland County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 6:10 PM EDT (22:10 UTC)
- Expired
- Oct 2, 2018, 6:34 PM EDT
- In force
- 24 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 2:55 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted.
996
WFUS51 KPBZ 022210
TORPBZ
PAC129-022245-
/O.NEW.KPBZ.TO.W.0018.181002T2210Z-181002T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
610 PM EDT TUE OCT 2 2018
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
South central Westmoreland County in southwestern Pennsylvania...
* Until 645 PM EDT..
* At 610 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Seven Springs, or 13 miles northwest
of Somerset, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Westmoreland County.
This includes Pennsylvania Turnpike between mile markers 94 and 100.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4011 7919 4012 7920 4012 7921 4010 7922
4009 7924 4009 7925 4008 7926 4010 7933
4016 7931 4014 7916
TIME...MOT...LOC 2210Z 286DEG 24KT 4013 7928
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$1 follow-up statement
762
WWUS51 KPBZ 022234
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
634 PM EDT TUE OCT 2 2018
PAC129-022244-
/O.CAN.KPBZ.TO.W.0018.000000T0000Z-181002T2245Z/
Westmoreland PA-
634 PM EDT TUE OCT 2 2018
...THE TORNADO WARNING FOR SOUTH CENTRAL WESTMORELAND COUNTY IS
CANCELLED...
The storm that prompted the warning has weakened below severe limits
and has exited the warned area. Therefore, the warning has been
cancelled.
A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Pennsylvania.
LAT...LON 4011 7919 4012 7920 4012 7921 4010 7922
4009 7924 4009 7925 4008 7926 4010 7933
4016 7931 4014 7916
TIME...MOT...LOC 2232Z 286DEG 24KT 4008 7908
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Oct 2, 3:35 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 2, 3:35 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 335 PM EDT Tue Oct 2 2018 .SYNOPSIS... Periodic showers and thunderstorms will move through the region today and tonight as a cold front approaches. A warming trend is expected for the remainder of the week as upper high pressure builds. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Severe Thunderstorm Watch 393 has been issued to the sw of the Tornado Watch, across ern OH and far swrn PA. Storms are expected to develop along the advancing cold front and move into the watch area during the next few hours. Tornado Watch 392 remains in effect. Previous discussion follows... A low-amplitude shortwave trough will cross the Upper Ohio Valley today. Ahead of this wave, a narrow plume of deeper moisture will arrive preceding the system's cold front. Periodic showers and storms can be expected throughout the day, with the best chance during the afternoon and evening hours as the surface boundary/upper wave near and heating will peak. Shear and instability will be present, but cloud cover will be the limiting factor for realizing potential instability. Breaks in the cloud cover will offer the best chance to increase atmospheric instability, but the duration may be insufficient for a widespread severe weather threat. Nevertheless, CAMs do indicate increasing storm coverage by mid-afternoon, and any storms will mature in an environment with strong DCAPE, a wide mid-level CAPE profile and a favorable critical angle for sewd-moving discrete storms. Thus, all severe weather threats are possible contingent on storm maturity. The cold front will sag swd and will bring an end to most, if not all, lingering showers. Modest PoPs were maintained in the srn zones along the frontal boundary, which will stall as upper support for its continued movement wanes. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... Shortwave ridging will limit rain potential on Wed, but isolated showers remain possible near the stalled frontal boundary, mainly in far-srn zones during peak heating. Any convection will struggle as it fights a strengthening upper ridge building nwd from the sern CONUS. As a low-level jet strengthens and a positively-tilted upper trough approaches Wed night, the stalled front will advance nwd. The system's associated cold front will approach nwrn PA by Thu morning. Given the strengthening ridge, overnight rain in the warm sector appears unlikely despite the strong warm advection. The cold front will cross the region on Thu and produce likely rain showers, but may struggle to generate vigorous convection as the nrn periphery of the upper ridge will be a detriment to upward motion. Temperatures thru much of the week will be warm in the upper 70s and low 80s (roughly 10F above seasonal average), owing to the prolonged presence and amplification of the sern-CONUS H5 ridge. && .LONG TERM /FRIDAY THROUGH TUESDAY/... With a lack of upper-air support, the Thu front will lose its swd push and is expected to stall in the Mid-Atlantic region on Fri. A progressive and semi-active pattern appears probable into the weekend as the region will remain on the nrn periphery of an upper ridge. Thereafter, rain potential will be dependent on a fight between the increasingly-assertive upper ridge and any shortwave troughs in the swly flow aloft. Temperature will remain above seasonal average into next week. Consistency among models in an anomalously-strong upper ridge in the Mid-Atlantic region has increased for early next week, which suggests maxima could reach well into the 80s. In fact, sounding climatology suggests that H5 height at Pittsburgh could near record values. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... MVFR cigs and scattered showers/storms are expected through the evening as a cold front brings impacts the region. Most of the showers will end this evening, but low clouds look to hang around into early Wednesday. Outlook... Widespread restrictions will be possible on Thursday with the passage of another cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && Update...Kramar
Hazardous weather outlook, Oct 2, 3:36 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 336 PM EDT Tue Oct 2 2018 MDZ001-WVZ021-509>514-031945- Garrett-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 336 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are possible this afternoon and evening. The primary threat will be from damaging wind gusts, but hail and a tornado also are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ041-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-031945- Columbiana-Jefferson-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland- Westmoreland Ridges-Hancock-Brooke- 336 PM EDT Tue Oct 2 2018 ...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Scattered severe thunderstorms are possible this afternoon and evening. The primary threat will be from damaging wind gusts, but hail and a tornado also are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-040-048-049-057>059-068-069-PAZ031-075-076-WVZ003-004-012- 031945- Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont- Noble-Monroe-Greene-Fayette-Fayette Ridges-Ohio-Marshall-Wetzel- 336 PM EDT Tue Oct 2 2018 ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms are possible this afternoon and evening. The primary threat will be from damaging wind gusts, but hail and a tornado also are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kramar
In the hours before
Local storm report, Oct 2, 5:38 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 2 SSW SOUTHWEST GREENSB 40.27N 79.56W
10/02/2018 E0.88 INCH WESTMORELAND PA TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL.
&&
EVENT NUMBER PBZ1803583
JFSpecial weather statement, Oct 2, 5:44 PM EDT, 26 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 544 PM EDT TUE OCT 2 2018 PAZ007-022215- Mercer- 544 PM EDT TUE OCT 2 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT MERCER COUNTY... At 544 PM EDT, a strong thunderstorm was located over Sharon, moving east at 30 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Hermitage... Sharon... Grove City... Sharpsville... Greenville... Farrell... Mercer... West Middlesex... Clark... Wheatland... Fredonia... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 115 and 123. Interstate 80 in Pennsylvania between mile markers 0 and 21. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4144 8023 4116 8010 4113 8052 4136 8052 TIME...MOT...LOC 2144Z 251DEG 28KT 4123 8051 SKH
Special weather statement, Oct 2, 5:53 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
553 PM EDT TUE OCT 2 2018
OHZ041-022230-
Columbiana-
553 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN COLUMBIANA COUNTY...
At 553 PM EDT, a strong thunderstorm was located over Salem, moving
east at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Salem... Columbiana...
East Palestine... Lisbon...
Leetonia... New Waterford...
Rogers... New Garden...
North Georgetown... Winona...
Guilford Lake State Park... Beaver Creek State Park...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8082 4090 8052 4084 8052 4067 8066
4085 8106 4090 8101 4090 8090 4093 8089
4093 8082
TIME...MOT...LOC 2153Z 290DEG 39KT 4090 8088Local storm report, Oct 2, 6:02 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO GRAYSVILLE 39.93N 80.38W
10/02/2018 GREENE PA TRAINED SPOTTER
VIDEO ON SOCIAL MEDIA AND REPORTS FROM SPOTTERS
INDICATING FLYING DEBRIS AND FUNNEL CLOUD. A STORM
SURVEY WILL BE CONDUCTED TOMORROW.
&&
EVENT NUMBER PBZ1803584
AMILLERSpecial weather statement, Oct 2, 6:03 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
603 PM EDT TUE OCT 2 2018
PAZ009-015-016-022300-
Jefferson-Forest-Clarion-
603 PM EDT TUE OCT 2 2018
...A NUMBER OF STRONG THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WIND WILL AFFECT NORTHERN JEFFERSON...NORTHEASTERN
CLARION AND CENTRAL FOREST COUNTIES...
At 602 PM EDT, a strong thunderstorm was located 8 miles west of
Marienville, moving east at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Marienville... Brockway...
Kellettville... Leeper...
Clarington... Clear Creek State Park...
Cook Forest State Park... Starr...
LAT...LON 4138 7945 4151 7942 4158 7926 4152 7896
4144 7896 4144 7897 4145 7899 4145 7906
4142 7907 4142 7909 4134 7909 4136 7904
4135 7902 4138 7897 4136 7896 4126 7874
4124 7874 4123 7871 4122 7871
TIME...MOT...LOC 2202Z 285DEG 29KT 4145 7929Local storm report, Oct 2, 6:10 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL NEW STANTON 40.22N 79.61W
10/02/2018 E1.00 INCH WESTMORELAND PA SOCIAL MEDIA
PICTURES POSTED ON SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&
EVENT NUMBER PBZ1803585
AMILLERThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 4:10 AM EDT | Special Weather Statement | PBZ | Venango | 35 min |
| Oct 2, 4:42 AM EDT | Special Weather Statement | PBZ | Forest | 33 min |
| Oct 2, 2:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 45 min |
| Oct 2, 3:28 PM EDT | Special Weather Statement | PBZ | Allegheny | 32 min |
| Oct 2, 4:02 PM EDT | Special Weather Statement | PBZ | Venango | 28 min |
| Oct 2, 4:12 PM EDT | Tornado Warning | PBZ | Venango | 33 min |
| Oct 2, 4:16 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 13 min |
| Oct 2, 4:17 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Jefferson | 28 min |
| Oct 2, 4:25 PM EDT | Special Weather Statement | PBZ | Allegheny | 35 min |
| Oct 2, 4:33 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 42 min |
| Oct 2, 4:42 PM EDT | Special Weather Statement | PBZ | Westmoreland | 33 min |
| Oct 2, 4:44 PM EDT | Special Weather Statement | PBZ | Jefferson | 31 min |
| Oct 2, 4:47 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 43 min |
| Oct 2, 4:54 PM EDT | Tornado Warning | PBZ | Forest | 36 min |
| Oct 2, 5:03 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 42 min |
| Oct 2, 5:05 PM EDT | Special Weather Statement | PBZ | Mercer | 25 min |
| Oct 2, 5:07 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 38 min |
| Oct 2, 5:10 PM EDT | Tornado Warning | PBZ | Greene, Washington | 35 min |
| Oct 2, 5:19 PM EDT | Tornado Warning | PBZ | Jefferson | 26 min |
| Oct 2, 5:23 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 52 min |
| Oct 2, 5:26 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 34 min |
| Oct 2, 5:29 PM EDT | Areal Flood Advisory | PBZ | Forest | 2 hr |
| Oct 2, 5:31 PM EDT | Special Weather Statement | PBZ | Venango | 29 min |
| Oct 2, 5:36 PM EDT | Tornado Warning | PBZ | Jefferson | 24 min |
| Oct 2, 5:39 PM EDT | Tornado Warning | PBZ | Fayette, Greene | 36 min |
| Oct 2, 5:44 PM EDT | Special Weather Statement | PBZ | Mercer | 31 min |
| Oct 2, 5:48 PM EDT | Tornado Warning | PBZ | Westmoreland | 27 min |
| Oct 2, 5:49 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 26 min |
| Oct 2, 5:58 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 47 min |
| Oct 2, 5:59 PM EDT | Tornado Warning | PBZ | Jefferson | 16 min |
| Oct 2, 6:02 PM EDT | Tornado Warning | PBZ | Fayette, Greene | 28 min |
| Oct 2, 6:03 PM EDT | Special Weather Statement | PBZ | Forest | 57 min |
| Oct 2, 6:18 PM EDT | Tornado Warning | PBZ | Jefferson | 27 min |
| Oct 2, 6:24 PM EDT | Special Weather Statement | PBZ | Mercer | 36 min |
| Oct 2, 7:24 PM EDT | Tornado Warning | PBZ | Armstrong, Clarion | 20 min |
Nearby
Tornado Warnings in Pennsylvania, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.